Texas, 2024

Hail in Texas, March 21, 2024

March 21, 2024 · NWS SJT · 2 events in 2 counties and zones

Strong to severe thunderstorms produced isolated large hail in portions of the Heartland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Strong to severe thunderstorms produced isolated large hail in portions of the Heartland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 21, 10:29 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 21, 10:29 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
Issued by National Weather Service Midland/Odessa TX
1129 AM CDT Thu Mar 21 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 226 AM CDT Thu Mar 21 2024

Showers with mainly light to moderate rainfall continue to shift
northeast across the northern half of West Central Texas this
morning. This is associated with a shortwave approaching the area,
helping push much of this precipitation off to the northeast of
the area through the day. Latest CAMs do show a little better
instability redeveloping later this afternoon as the main upper
level low moves into the area, with a little more robust
convection developing late this afternoon and pushing east across
the area through the evening hours. Temperatures only in the low
to mid 70s this afternoon so surface instability will be a little
limited. However, cold core from the upper low may make it a
little easier to get some hail out of the stronger storms. SPC
has the eastern half of the area in a marginal risk for later
today and this seems perfectly reasonable.

Most of the convection pushes east of the area by midnight. A
little drier air mass filters in with the passage of the upper low
allowing winds to shift to the north and northwest. Lows tonight
dropping into the 40s.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 250 AM CDT Thu Mar 21 2024

A pleasant day is shaping up for Friday. Some cloud cover Friday
morning will be over much of the Big Country and our east-central
counties, but expect clearing by afternoon. The rest of our area
will have mainly sunny skies through the day. With weak surface high
pressure ridge extending south into Texas, expect north winds 8-15
mph across our area. Highs on Friday will range from the lower 70s
in our northern and east-central counties, to near 80 along the I-10
corridor.

A large scale upper trough is progged to enter the western CONUS on
Saturday, and progress into the Rockies on Sunday. In our area,
surface winds will switch around to the southeast and increase
Saturday afternoon with a tightening pressure gradient. Highs
Saturday will be in the lower to mid 70s with generally partly
cloudy skies. Stronger, gusty south winds are expected Saturday
night and Sunday. This to occur with a low-level jet Saturday night
and a strongly deepening surface low over eastern Colorado into the
day Sunday.

With the aforementioned large scale upper trough, a lead wave is
progged to lift northeast across northern New Mexico and into
Kansas, while additional energy moves into the base of the trough
across the southern AZ/NM border and adjacent northern Mexico. The
speed at which the lead wave lifts northeast toward Kansas will be
important for rain chances and coverage of convection across our
area, with the approach/arrival of a Pacific front Sunday night.
Models are not currently in good agreement with this. Consensus goes
with the NBM, which has the highest (60-70 percent) PoPs in our
eastern counties with medium chance PoPs (40-60 percent) farther
west. Given the forcing for ascent, strong convergence with the
Pacific front, strong vertical shear and steepened mid-level lapse
rates, strong to severe storms would be possible.

Pacific front is progged to push quickly east of our area by Monday
morning with gusty west winds following its passage. May have a
secondary cold frontal passage from the north Monday evening into
early Monday night. Generally dry weather is expected early next
week with temperatures a little cooler Monday into Tuesday. May have
a possibility of a few light showers or sprinkles Monday afternoon
and evening as lagging portion of the upper trough moves east
and enters the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1112 AM CDT Thu Mar 21 2024

MVFR cigs should continue to improve, scattering out to VFR all
terminals by late afternoon. Forecast soundings develop a
widespread cu field, w/bases ~ 2.4-4.5 kft AGL. Convection is
still possible 21-02Z, mainly eastern terminals. Skies should
continue to clear overnight, although a couple of hours of
IFR/MVFR stratus will be possible late tonight KBBD/KABI,
respectively. A weak cold front will veer winds to the north after
sunup Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     49  72  45  72 /  40   0   0   0
San Angelo  46  76  46  76 /  10   0   0   0
Junction    47  78  47  77 /  20   0   0   0
Brownwood   49  70  46  71 /  80  10   0   0
Sweetwater  48  73  46  72 /  20   0   0   0
Ozona       46  79  47  75 /   0   0   0   0
Brady       49  74  47  74 /  40   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....19
AVIATION...44
Hazardous weather outlook, Mar 21, 3:30 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
430 AM CDT Thu Mar 21 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-220930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
430 AM CDT Thu Mar 21 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to redevelop across West
Central Texas late this afternoon and evening. A few of these
storms may become strong and approach severe levels, mainly east
of aa Sweetwater to San Angelo toJunction line. Large hail will be
the main concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of thunderstorms is expected Sunday night across
much of West Central Texas. There is a potential for these storms
to become severe, with large hail and damaging winds the primary
threats

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 21, 1:14 PM CST, 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
214 PM CDT Thu Mar 21 2024

TXZ113-114-127-128-212000-
Shackelford TX-Callahan TX-Jones TX-Taylor TX-
214 PM CDT Thu Mar 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALLAHAN...
SOUTHEASTERN JONES...NORTHEASTERN TAYLOR AND SOUTHWESTERN SHACKELFORD
COUNTIES THROUGH 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tye, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abilene, Clyde, Tye, Hawley, Hamby, Dyess Afb, Impact, Hodges, Lake
Fort Phantom Hill, and Stith.

This includes Interstate 20 between Mile Markers 273 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3240 9993 3258 9996 3271 9951 3239 9944
TIME...MOT...LOC 1914Z 261DEG 17KT 3250 9986

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Dyess AFB radar (KDYX), 41 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jones

When
March 21, 1:36 PM CST
Where
Jones County, 1.88 mi ENE of Abilene
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.560, -99.690

An emergency manager reported nickel size hail.

Hail, Brown

When
March 21, 4:50 PM CST
Where
Brown County, 0.69 mi N of Lake Brownwood
Measured
1 in hail
Reported by
Public
Coordinates
31.860, -99.020

Public reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168298, 1168299.